Hail, Gray
- When
- June 13, 3:30 PM CST
- Where
- Gray County, 4.71 mi WNW of Pampa
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.550, -101.050
Pea to marble size hail with nickel mixed in at 152 and Price in Pampa.
Severe Weather over the Panhandles with the main threats being hail around 2 inches in diameter and 60 mph wind gusts or greater. Bulk shear values will range between 40 and 55 knots with most unstable CAPE values around 2000 to 3500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe Weather over the Panhandles with the main threats being hail around 2 inches in diameter and 60 mph wind gusts or greater. Bulk shear values will range between 40 and 55 knots with most unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined with dryline orientation suggested discrete cells initially with some cells expected to rotate and transition to a line of storms. Models indicated high values of DCAPE suggesting strong outflow boundaries and more interaction with other nearby storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 2:41 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 341 PM CDT Tue Jun 13 2017 .DISCUSSION... Focus will be on the severe weather threat later this afternoon, mainly eastern parts of the Texas Panhandle. Main threats this afternoon and early evening include hail around 2 inches in diameter and 60 mph wind gusts or greater. During the time period (mainly 4pm to 9pm) of convection, confidence is pretty strong LCL heights will be too high to warrant a decent risk for tornadoes; however, there is a very small chance for a tornado. Did not mention this in the Hazardous Weather Outlook because confidence was too low for tornadoes. Beyond that, there will be several more chances for thunderstorms, but its too early to determine severe weather chances with high confidence. That being said, at this time it does look like our next chance for severe weather appears to be Thursday. Temperatures do look to be above normal for this time of year through the extended, with the only day close to normal high temps being Sunday and Monday. As an example, normal high temps for this time of year at Amarillo range in the mid to upper 80s. Amarillo is forecast beginning tomorrow to be near 100 degrees to slightly above 100 degrees through at least Saturday. Looking into more detail for today/early evening across eastern parts of the Texas Panhandle: Bulk shear values will range between 40 and 55 knots with most unstable CAPE values around 2000 to 3500 J/kg. Flow aloft combined with dryline orientation would suggest discrete cells initially. Given the parameters in place, strong rotating cells are possible. Nearly all of the Convective Available Models (CAMs) are suggesting cells will go linear later in the evening. However, Its hard to believe this output given all the supercell components coming into place. The CAMs might be going linear too early. I think discrete cells will stick around a little longer and probably through at least 01Z. By this time storms should be on their way into Oklahoma and then becoming more linear in nature. Models are forecasting high values of DCAPE, and this would suggest strong outflow boundary and more interaction with other nearby storms. This is one element I think the CAMs might be catching onto to go more linear as cells fire on boundaries and fill in the gaps between initial cells. As mentioned earlier, tornado threat looks small. The combination of near storm outflow boundary interaction, 0-1km helicity values below 100 (m^2/s^2), and high LCL heights all suggest tornado threat looks limited at this time. Given the chance for strong updrafts, the threat for large to giant hail will be high this afternoon and early evening. Two inch diameter hail does not seem out of the question for eastern parts of the Texas Panhandle. Since we will have rotating updrafts and high values of DCAPE, I also think strong wind speeds of at least 60 mph will be possible. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 98 65 96 67 / 20 0 5 20 10 Beaver OK 62 97 65 100 68 / 20 0 10 10 10 Boise City OK 55 91 55 94 61 / 10 0 0 0 10 Borger TX 66 99 68 101 70 / 20 0 5 20 10 Boys Ranch TX 59 101 62 101 66 / 10 0 0 10 10 Canyon TX 61 100 65 97 66 / 10 0 5 20 10 Clarendon TX 65 99 67 97 68 / 60 10 10 20 20 Dalhart TX 56 98 57 99 61 / 10 0 0 5 10 Guymon OK 59 95 62 99 65 / 10 0 0 5 10 Hereford TX 59 101 65 99 65 / 10 0 0 10 10 Lipscomb TX 66 97 67 99 70 / 40 0 20 20 20 Pampa TX 64 96 67 98 68 / 40 0 10 20 20 Shamrock TX 69 99 69 99 71 / 60 10 20 20 20 Wellington TX 70 99 71 99 71 / 60 10 20 20 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 1245 PM CDT Tue Jun 13 2017 OKZ001>003-TXZ001>020-140545- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1245 PM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon and early evening across eastern parts of the Panhandles. Severe weather is also expected to develop, mainly across eastern parts of the Texas Panhandle, or basically along and east of a line from Amarillo to Perryton. Main threats include the possibility of hail around 2 inches in diameter and wind gusts of 60 mph or greater. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible Wednesday evening through Thursday night, and again Sunday night and Monday. While strong storms are possible with just about any activity this time of year, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed starting around 3 pm. Main threat area will be eastern parts of the Texas Panhandle. Guerrero
Special Weather Statement
National Weather Service Amarillo TX
426 PM CDT TUE JUN 13 2017
TXZ018-019-132200-
Donley TX-Armstrong TX-
426 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Wayside, or 19 miles south of Claude, moving northeast
at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3484 10149 3510 10133 3493 10088 3475 10111
3475 10139
TIME...MOT...LOC 2125Z 222DEG 35KT 3483 10138
WardThe Amarillo radar (KAMA), 69 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
16 hail. Local standard time, as filed.
Pea to marble size hail with nickel mixed in at 152 and Price in Pampa.
Quarter size hail reported on state highway 152 west of Pampa.
Ping pong ball sized hail reported 10 miles east of Perryton.
Tennis ball sized hail reported at 555 PM.
Quarter sized hail reported east of Canadian.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707980, 707981, 707982, 707983, 707984, 707985, 707986, 707987, 707988, 707989, 707990, 707991, 707992, 707993, 707994, 707995.